Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

Does Diovan Cause Caughing?

Thursday, 08 Jul 2010 02:53 PM


Question: I am taking 160mg of Diovan for high blood pressure and wondered if there are any side effects. Does this medication cause coughing?

Dr. Hibberd's Answer:

Diovan is a blood pressure medication, and, yes, it does cause occasional side effects. Dizziness is the most common reason, followed by headache as a distant second. Cough is not usually a side effect.

Generally, this medication is tolerated well, and the large majority of patients do not have any side effects. Remember that this is a prescription drug with potential, though rare, side effects serious enough to be monitored by a physician. This is not a sugar drop, and when prescribed, it must be taken regularly and responsibly.

Diovan belongs to a group of drugs called angiotensin receptor blockers (ARB), commonly used to treat hypertension, congestive heart failure, provide renal protection in diabetes, and to reduce deaths following myocardial infarction with left ventricular failure or in the presence of systolic dysfunction.

Diovan may cause death or injury to a developing fetus, especially when used during the second and third trimesters. Reliable contraception is advised. Do not use this medication if you are expecting to become pregnant. It should be discontinued as soon as pregnancy is detected. Rare cases of angioedema (a sudden swelling of face, lips that mimics an acute allergic reaction) and rhabdomyelosis (a muscle enzyme disorder that may result in renal failure if not aggressively managed and is usually seen in patients on statin meds especially when mixed with other precipitating agents such as niacin or lopid) have been reported with ARB medications.

African Americans may be at higher risk for angioedema. Those who have had ACE inhibitor-induced angioedema are advised to use caution with ARB use. Low blood pressure (hypotension) has been reported, and though unusual, is usually present in dehydrated individuals, or those on diuretics (water pills), or those undergoing anesthesia or major surgery. High risk patients include the elderly, heart failure patients, patients on diuretic therapy, those who are dehydrated, and patients undergoing anesthesia or major surgery.

Elevations in serum creatinine are common, and unless associated with hyperkalamia (elevated serum potassium), or more than 35% above baseline, are not usually a reason to withhold therapy.

Minimize the use of medications that increase serum creatinine or serum CPK. The use of anti-inflammatories (NSAID or the COX-2 inhibitors) may affect renal function as well as impede the anti-hypertension effects of ARB medication, so caution is advised if this combination is used.

For further information, refer to the product insert for this medication available from your druggist, or have your doctor send you a copy of it from PDR.net.

© HealthDay

   
1Like our page
2Share
Dr-Hibberd
439
2010-53-08
Thursday, 08 Jul 2010 02:53 PM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved